Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 28, 2020Kandiyohi County, Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 28, 2020, 3:46 AM CDT for Kandiyohi County, Meeker County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 3:46 AM CDT (08:46 UTC)
Expired
Aug 28, 2020, 4:30 AM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

Counties Kandiyohi County, MN, Meeker County, MN

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS83 KMPX 280846
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
346 AM CDT Fri Aug 28 2020

MNZ049-055-057>059-065-066-280930-
McLeod-Stearns-Kandiyohi-Renville-Meeker-Wright-Swift-
346 AM CDT Fri Aug 28 2020

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN WRIGHT...MEEKER...
NORTHWESTERN MCLEOD...SOUTH CENTRAL STEARNS...SOUTHEASTERN SWIFT...
NORTHEASTERN RENVILLE AND KANDIYOHI COUNTIES...

At 346 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Murdock to 7 miles west of Willmar
to near Olivia. Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Willmar around 350 AM CDT.
  Spicer and Cosmos around 400 AM CDT.
  Atwater around 405 AM CDT.
  New London and Grove City around 410 AM CDT.
  Hutchinson, Litchfield and Paynesville around 420 AM CDT.
  Watkins and Silver Lake around 425 AM CDT.
  Richmond and Kimball around 430 AM CDT.

Other locations impacted by these storms include Willmar Airport,
Blomkest, Lake Lillian, Darwin, Green Lake, Cedar Mills, Paynesville
Airport, Litchfield Airport, Kandiyohi and Strout.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4547 9455 4526 9424 4489 9414 4487 9511
      4511 9525 4515 9525 4515 9532 4530 9558
TIME...MOT...LOC 0846Z 260DEG 53KT 4527 9544 4512 9519 4486 9498 

$$

NDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 28, 2:34 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 28, 2:34 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Fri Aug 28 2020

.SHORT TERM...(Today through Saturday)
Issued at 234 AM CDT Fri Aug 28 2020

Focus this morning is with severe convection currently making its
way into west central Minnesota. Numerous severe wind gusts have
been observed with this activity over South Dakota overnight, and
we should see similar results for a while as it works into our
area. MUCAPE values ahead of the convection are AOA 2500 J/Kg,
although they do drop off a bit north/east of the Minnesota River
Valley. The best shear (deep layer and low-level) is north of the
best instability, but there is some overlap near the northern
portion of the linear MCS where several mesovortices have been
noted over the past hour or so. With 0-3 km shear of 30-35 kt
ahead of the north end of the MCS, things will still support the
possibility of mesovortices for a little while as things move
through west central Minnesota. Overall, expect some weakening of
the activity as it gets farther east, although that may not happen
until things are east of I-35 after 5 AM.

We could see some showers linger and/or develop into the afternoon
as forcing from the upper trough currently moving into northwest
North Dakota works through the area. Otherwise, high pressure will
build into the region tonight and Saturday, with cooler and drier
conditions expected across the area.

.LONG TERM...(Saturday night through Thursday)
Issued at 234 AM CDT Fri Aug 28 2020

Not a whole lot has changed in respect to the extended
forecast period. Sunday will be pleasant, sunny skies and
temperatures in the low/mid-70s, with increasing sky cover Sunday
evening. Model consistency remains high with a trough ejecting
eastward from the northern Rockies into the Upper Midwest. A cold
front will extend from the parent low pressure in northern Manitoba
through north central CONUS. Rain and thunderstorms will accompany
the passing boundary during the day on Monday with some remaining
across west-central WI Monday night.

After that system exits, a dry pattern sets up in part to a
northwestern flow aloft. This translates into more seasonable
temperatures through next Thursday. A few model solutions bring a
weak shortwave through Wednesday night/Thursday with low QPF over
the area. For now, no reason to adjust PoPs either way.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CDT Thu Aug 27 2020

VFR conditions as the start of the taf period but storms have
developed out west in the Dakotas as expected and these will race
through Minnesota overnight and into Wisconsin early Friday
morning. Westerly wind gusts of greater than 40 kts are possible
with these storms. After the storms pass through, stratus and
northwest winds will develop and could linger into the afternoon,
so have delayed the transition to VFR conditions toward the
evening.

KMSP...
Storms are still on track to arrive early this morning. Winds
could easily exceed 35 kts if they hold together as expected, so
will have to watch for an AWW or severe TS warning. Northwest
winds will develop on Friday and clouds will scatter out during
the afternoon.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 10 kts.
SUN...VFR. Chance -TSRA/SHRA/MVFR late. Wind SSE 10G20 kts.
MON...MVFR with -TSRA/SHRA likely. Wind SSW 10 kts shifting to NW
10 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Aug 27, 7:39 PM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Thu Aug 27 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
739 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Confidence remains high in a line of thunderstorms moving from
west to east overnight, mainly after midnight. The primary threat
will be damaging wind, but large hail, and a tornado or two cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms linger on Friday, although the severe risk
is expected to have shifted southeast of the area.

Additional thunderstorms are expected Sunday night and Monday.
The threat for severe weather with these storms appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later tonight as
the storms move in from the Dakotas.

jrb

In the hours before

Special weather statement, Aug 28, 3:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
346 AM CDT Fri Aug 28 2020

MNZ049-055-057>059-065-066-280930-
McLeod-Stearns-Kandiyohi-Renville-Meeker-Wright-Swift-
346 AM CDT Fri Aug 28 2020

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN WRIGHT...MEEKER...
NORTHWESTERN MCLEOD...SOUTH CENTRAL STEARNS...SOUTHEASTERN SWIFT...
NORTHEASTERN RENVILLE AND KANDIYOHI COUNTIES...

At 346 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Murdock to 7 miles west of Willmar
to near Olivia. Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Willmar around 350 AM CDT.
  Spicer and Cosmos around 400 AM CDT.
  Atwater around 405 AM CDT.
  New London and Grove City around 410 AM CDT.
  Hutchinson, Litchfield and Paynesville around 420 AM CDT.
  Watkins and Silver Lake around 425 AM CDT.
  Richmond and Kimball around 430 AM CDT.

Other locations impacted by these storms include Willmar Airport,
Blomkest, Lake Lillian, Darwin, Green Lake, Cedar Mills, Paynesville
Airport, Litchfield Airport, Kandiyohi and Strout.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4547 9455 4526 9424 4489 9414 4487 9511
      4511 9525 4515 9525 4515 9532 4530 9558
TIME...MOT...LOC 0846Z 260DEG 53KT 4527 9544 4512 9519 4486 9498

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:14 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine61 min
Aug 28, 2:58 AM CDTSevere Thunderstorm WarningMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville and 2 more47 min
Aug 28, 3:44 AM CDTSevere Thunderstorm WarningMPXBrown, McLeod, Nicollet, Redwood, Renville, Sibley46 min
Aug 28, 4:25 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Scott, Sibley35 min
Aug 28, 4:27 AM CDTSpecial Weather StatementMPXHennepin, Sherburne, Wright33 min
Aug 28, 4:48 AM CDTSpecial Weather StatementMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more42 min
Aug 28, 5:26 AM CDTSpecial Weather StatementMPXSteele, Waseca34 min
Aug 28, 5:32 AM CDTSpecial Weather StatementMPXChisago, Dakota, Washington28 min
Aug 28, 5:35 AM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca40 min
Aug 28, 5:38 AM CDTSpecial Weather StatementMPXFaribault37 min
Aug 28, 6:11 AM CDTSpecial Weather StatementMPXGoodhue19 min
Aug 28, 6:31 AM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin59 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.